Ohio, 2004

Damaging Wind in Ohio, May 24, 2004

May 24, 2004 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 24, 2:19 AM EST, 41 minutes earlier.

Area forecast discussion, May 24, 2:19 AM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
319 AM EDT MON MAY 24 2004

SEVERE THUNDERSTORM WATCH IN EFFECT TILL 6AM FOR ALL OF WRN PA, NRN
PANHANDLE OF WV AND ALL OF OUR EAST CENTRAL OHIO COUNTIES. BOW ECHO
WEAKENED AS IT RACED ACROSS OHIO.

SOIL CONDITIONS REMAIN VERY MOIST. WE WILL EXTEND FFA TILL 4 PM THIS
AFTN FOR THE ENTIRE CWA. COLD FROPA DURING THE DAY TODAY. DEWPOINTS
RUNNING IN THE MID 60S PREFRONTAL. 1 HR FFGS ANYWHERE FROM 0.8 TO
1.5 AND 3 HRS FROM 1.1 TO 1.9. PRECIP WATER 1.15 INCHES. ALSO
CONVECTION ASSOCIATED WITH WEAKENING BOW ECHO WILL PRODUCE SOME
DOWNPOURS.

WE FINALLY CATCH A BREAK IN THE WX TONIGHT. BUT TUESDAY NIGHT A COLD
FRONT MOVES THROUGH CWA RAPIDLY. SLIGHT CHC SVR LOOKS GOOD. FLOODING
STILL A THREAT WITH MOIST SOIL CONDITIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH TIL 4 PM TODAY FOR ZONE MD001.
OH...FLOOD WATCH TIL 4 PM TODAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.
SEVERE THUNDERSTORM WATCH TIL 6 AM THIS MORNING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH TIL 4 PM TODAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.
SEVERE THUNDERSTORM WATCH TIL 6 AM THIS MORNING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH TIL 4 PM TODAY FOR ZONES
WVZ001>004...WVZ012-021>023-041.
SEVERE THUNDERSTORM WATCH TIL 6AM THIS MORNING FOR ZONES WVZ001>004.

&&
Hazardous weather outlook, May 23, 3:57 AM EST, 23 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
457 AM EDT SUN MAY 23 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-230851-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
457 AM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT UNTIL 8 AM MONDAY AS SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN LATE TODAY AND TONIGHT AS
A LOW PRESSURE SYSTEMS MOVES OVER THE GREAT LAKES.  THE BEST CHANCE
FOR STORMS WILL BE FOR COUNTIES ALONG AND NORTH OF INTERSTATE 80.
THERE IS A SLIGHT RISK OF THAT SOME OF THE STORMS MAY BECOME SEVERE
WEATHER.  THE PRIMARY SEVERE THREAT WILL BE FROM HAIL AND DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

15

In the hours before

Special weather statement, May 23, 11:27 PM EST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1227 AM EDT MON MAY 24 2004

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-241000-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-INDIANA PA-
JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARSHALL WV-MERCER PA-
MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO WV-TUSCARAWAS OH-VENANGO PA-
WASHINGTON PA-WESTMORELAND PA-
1227 AM EDT MON MAY 24 2004

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 AM EDT MONDAY MORNING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

ALLEGHENY        ARMSTRONG        BEAVER           BUTLER
CLARION          FAYETTE          FOREST           GREENE
INDIANA          JEFFERSON        LAWRENCE         MERCER
VENANGO          WASHINGTON       WESTMORELAND

IN WEST VIRGINIA...

BROOKE           HANCOCK          MARSHALL         OHIO

IN OHIO...

BELMONT          CARROLL          COLUMBIANA       COSHOCTON
GUERNSEY         HARRISON         JEFFERSON        MONROE
MUSKINGUM        NOBLE            TUSCARAWAS

<<< CALL TO ACTION >>> A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE
THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING
DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.
Special weather statement, May 24, 1:26 AM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
226 AM EDT MON MAY 24 2004

OHZ048-057-240800-
COSHOCTON OH-MUSKINGUM OH-
226 AM EDT MON MAY 24 2004

...THUNDERSTORMS MOVING INTO THE REGION...

THUNDERSTORMS WILL MOVE INTO THE AREA BY 3 AM. SOME OF THESE STORMS
WILL CONTAIN HEAVY RAIN, WIND GUSTS 40 TO 50 MPH, HAIL AND FREQUENT
LIGHTNING STRIKES. STORMS ARE MOVING TOWARD THE EAST AROUND 40 MPH.

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS.
Special weather statement, May 24, 2:08 AM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 AM EDT MON MAY 24 2004

OHZ039>041-049-058-240830-
CARROLL OH-COLUMBIANA OH-GUERNSEY OH-HARRISON OH-TUSCARAWAS OH-
308 AM EDT MON MAY 24 2004

...THUNDERSTORMS MOVING INTO THE REGION...

THUNDERSTORMS WILL MOVE ACROSS THE AREA DURING THE PREDAWN HOURS.
SOME OF THESE STORMS WILL CONTAIN HEAVY RAIN, WIND GUSTS 40 MPH, HAIL
AND LIGHTNING STRIKES. STORMS ARE MOVING TOWARD THE EAST AROUND 40
MPH.

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS.
Special weather statement, May 24, 2:34 AM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
334 AM EDT MON MAY 24 2004

PAZ013-020-241000-
BEAVER PA-LAWRENCE PA-
334 AM EDT MON MAY 24 2004

...THUNDERSTORMS MOVING INTO THE REGION...

THUNDERSTORMS WILL MOVE INTO THE REGION DURING THE PREDAWN HOURS
AFTER 4 AM. SOME OF THESE STORMS WILL CONTAIN HEAVY RAIN, WIND GUSTS
40 MPH, HAIL AND LIGHTNING STRIKES. STORMS ARE MOVING TOWARD THE
NORTHEAST AROUND 40 MPH.

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS.

The radar

The Pittsburgh radar (KPBZ), 67 km away, was scanning. The volume nearest the first event began at 07:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbiana

When
May 24, 3:00 AM EST
Where
Columbiana County, Salem
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.900, -80.850

A few trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399331.